Kansas, 2001

Hail in Kansas, May 6, 2001

May 6, 2001 · NWS TOP · 3 events in 2 counties and zones

Thunderstorms developed over east central Kansas the afternoon of the 6th. Many became severe and produced numerous reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed over east central Kansas the afternoon of the 6th. Many became severe and produced numerous reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 6, 1:40 PM CST, 3 hours earlier.

Area forecast discussion, May 6, 1:40 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT SUN MAY 6 2001

MAIN PROBLEMS ARE THUNDERSTORMS IN THE EAST THIS EVENING, THEN SKY
COVER ASSOCIATED WITH WEAK SYSTEMS MOVING THROUGH IN NORTHWEST FLOW.

CAPES OF 1000 TO 2000 AND RELATIVELY WEAK VERTICAL WIND SHEAR HAS
LEAD TO DEVELOPMENT OF WIDELY SCATTERED STRONG STORMS IN CONFLUENCE
ZONE ALONG THE KANSAS TURNPIKE.  GIVEN WIND SHEAR AND OBSERVED STORM
STRUCTURE, INDICATES ONLY LOOSE ORGANIZATION TO STORMS.  LOW
FREEZING LEVELS PUT VIL OF THE DAY IN THE LOWER 40S.  EXPECT WIDELY
SCATTERED STRONG TO SEVERE STORMS WITH DIME TO NICKEL SIZE HAIL TO
CONTINUE INTO THE EVENING HOURS ACROSS FAR EASTERN KANSAS AS
CONFLUENCE AXIS MOVES SLOWLY EAST.

SKIES SHOULD CLEAR LATER TONIGHT AND COOLER TEMPERATURES WILL BE
EMPHASIZED.  AFTER THAT, WEAK WAVES IN NORTHWEST FLOW BRING
MID-LEVEL MOISTURE WITH THEM BOTH MONDAY AND TUESDAY.  PRECIP
CHANCES LOOK NIL, BUT ENOUGH TO INCREASE CLOUD WORDING, AND TO GO A
LITTLE BELOW NGM GUIDANCE TEMPS FOR HIGHS.

.TOP...NONE

GDP

In the hours before

Special weather statement, May 6, 11:25 AM CST, 5 hours 15 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-062100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING
NATIONAL WEATHER SERVICE TOPEKA KS
1225 PM CDT SUN MAY 6 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS PARTS OF NORTHEAST AND EAST CENTRAL KANSAS...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
ACROSS FAR NORTHEAST INTO EAST CENTRAL KANSAS.  THE THREAT WOULD
GENERALLY BE ALONG AND EAST OF A LINE FROM SENECA TO WAMEGO TO
COUNCIL GROVE. AREAS EAST OF A HIAWATHA TO TOPEKA TO EMPORIA LINE
WILL HAVE THE GREATEST RISK FOR SEVERE WEATHER.

THE THUNDERSTORMS ARE EXPECTED TO INTENSIFY ACROSS THAT AREA DURING
AFTERNOON HOURS...AND CONTINUE INTO THE EVENING. THE PRIMARY THREAT
SHOULD BE LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT MOVING FROM WEST TO EAST ACROSS EASTERN KANSAS...WILL
ACT AS THE PRIMARY FOCUS FOR THE STRONG THUNDERSTORMS.  THIS FRONT
WILL INTERACT WITH AN ATMOSPHERE THAT IS MOIST AND UNSTABLE.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS...TO
KEEP INFORMED OF THE POTENTIAL FOR SEVERE WEATHER...THIS AFTERNOON
AND EVENING.
Local storm report, May 6, 1:14 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
214 PM CDT SUN MAY 06 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0211 PM    6 N BURLINGAME            KS    .75 INCH HAIL
05/06/01   OSAGE
Local storm report, May 6, 1:21 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
221 PM CDT SUN MAY 06 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0216 PM    5 N BURLINGAME            KS    1 INCH HAIL
05/06/01   OSAGE
Local storm report, May 6, 2:08 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT SUN MAY 06 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
4
0255 PM    5 NE OVERBROOK            KS    .75 INCH HAIL
05/06/01   OSAGE                           50 MPH WINDS

0305 PM    OSAGE CITY                KS    1 INCH HAIL
05/06/01   OSAGE
Local storm report, May 6, 4:16 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT SUN MAY 06 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
Y
0440 PM    7 WSW WAVERLY             KS    .75 INCH HAIL
05/06/01   COFFEY
Special weather statement, May 6, 4:31 PM CST, 9 minutes before
KSZ026-039-040-054>056-058-059-062300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT SUN MAY 6 2001

...SEVERE THUNDERSTORM WATCH NUMBER 202 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES IN EAST CENTRAL KANSAS...

JEFFERSON...SHAWNEE...DOUGLAS...OSAGE...AND LYON.

...SEVERE THUNDERSTORM WATCH NUMBER 202 REMAINS IN EFFECT UNTIL 7
PM FOR THE FOLLOWING COUNTIES IN EAST CENTRAL KANSAS...

FRANKLIN...COFFEY...AND ANDERSON.

GDP

The radar

The Pleasant Hill radar (KEAX), 103 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Anderson

When
May 6, 4:40 PM CST
Where
Anderson County, 3 mi NW of Garnett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.317, -95.267

Hail, Coffey

When
May 6, 4:53 PM CST
Where
Coffey County, 12 mi E of Burlington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.200, -95.533

Hail, Anderson

When
May 6, 5:00 PM CST
Where
Anderson County, 3 mi E of Westphalia
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.183, -95.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240926, 5240927, 5240928.